Alabama, 2011

Tornado and Hail in Alabama, April 11, 2011

April 11, 2011 · NWS BMX · 60 events in 24 counties and zones

Ahead of a cold front associated with a strong upper level storm system, a squall line moved across Central Alabama on Monday, April 11. This line of thunderstorms produced widespread wind damage, knocked down numerous trees and power lines and damaged many homes and buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$321,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Ahead of a cold front associated with a strong upper level storm system, a squall line moved across Central Alabama on Monday, April 11. This line of thunderstorms produced widespread wind damage, knocked down numerous trees and power lines and damaged many homes and buildings. In addition, embedded areas of rotation along the line produced one tornado, an EF1 in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 11, 1:49 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 11, 1:49 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT MON APR 11 2011

.DISCUSSION...

ENVIRONMENT WILL SLOWLY DESTABILIZE ACROSS THE AREA THRU THE
REMAINDER OF THE AFTN AS THE CAPE THAT HAS BEEN IN PLACE ALL DAY
FINALLY ERODES. SQUALL LINE HAS HAD A HARD TIME PROGRESSING EWD THUS
FAR BUT IS EXPECTED TO PICK UP FORWARD SPEED AS THE DAY PROGRESSES
AND THE SFC RIDGE BREAKS DOWN. PREVIOUS TIMING FOR THE WRN HALF OF THE
CWA HAS BEEN PUSHED BACK TO ACCOUNT FOR THIS SLOWER TREND. HOWEVER
TIMING IN THE EAST IS STILL REPRESENTATIVE. STRONG SWRLY WINDS AND
DRY AIR ALOFT WILL KEEP THE DAMAGING WIND THREAT HIGH. SOME LARGE
HAIL IS ALSO POSSIBLE BUT TO A SMALLER DEGREE THAN THE WINDS.
ISOLATED TORNADOES AND FLOODING WILL PRESENT THE LOWEST THREAT WITH
THIS SYSTEM. THE LINE SHOULD MOVE QUICKLY ENOUGH THRU THE AREA TO
PREVENT ANY WIDESPREAD FLOODING CONCERNS...BUT TRAINING CELLS COULD
LEAD TO SOME BRIEF LOCALIZED FLASH FLOODING ISSUES. EVEN THOUGH THE
THREAT FOR TORNADOES IS RATHER LOW...THERE IS THE POSSIBILITY OF A
BRIEF SPIN-UP WITHIN THE LINE...ESPECIALLY W OF I-65.

MORE PLEASANT WEATHER IS IN STORE ON TUE AS A SLIGHTLY DRIER AND
COOLER AIR MASS FILTERS INTO THE REGION. TEMPS WILL NOT DROP
SIGNIFICANTLY BUT THEY SHOULD AT LEAST FALL BACK TO NORMAL FOR THIS
TIME OF YEAR...WITH HIGHS IN THE UPPER 60S NORTH TO MID 70S SOUTH.
SFC HIGH PRESSURE WILL STICK AROUND THRU WED AND THEN BEGIN TO PUSH
OFF TO THE E AS THE NEXT STORM SYSTEM TAKES SHAPE TO OUR W. THE SFC
LOW ASSOCIATED WITH THIS SECOND SYSTEM WILL TRACK EWD DRAGGING
ANOTHER COLD FRONT THRU THE AREA LATE IN THE WEEK. MODEL DIFFERENCES
ARE STILL TOO GREAT FOR DETERMINING ANY DETAILS...BUT IT DOES APPEAR
THAT THE FRONT AND ASSOCIATED SHOWERS/STORMS WILL MOST LIKELY MOVE
THRU LATE FRI. THIS SCENARIO WOULD PAVE THE WAY FOR A FAIRLY NICE
AND QUIET WEEKEND ACROSS CENTRAL ALABAMA. THIS IS UNLESS MODELS
BEGIN TO SLOW THE SYSTEM DOWN...WHICH THEY TEND TO DO.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

PRESSURE GRADIENT AHEAD OF DEVELOPING STORM SYSTEM WILL ALLOW BREEZY
CONDITIONS TO DEVELOP. SOUTH TO SOUTHWEST WINDS WILL GRADUALLY
INCREASE AS MIXING DEEPENS THIS AFTERNOON. LOOK FOR SUSTAINED WINDS
14 TO 18KTS...WITH GUSTS UP TO 28KTS OR SO LATE THIS AFTERNOON. WIND
SHIFT WITH COLD FRONT WEST/NORTHWEST STARTING AROUND 02Z AT BHM/TCL
AND PROGRESSING EASTWARD TO NEAR TOI BY 06Z. WINDS AROUND 10KTS.

THUNDERSTORMS/BROKEN SQUALL LINE WILL BE CONFINED TO AREAS ALONG AND
JUST AHEAD OF THE FRONT. MENTIONED VCTS IN THE 21-00Z FRAME. GAVE
ALL TERMINALS PREVAILING THUNDER DUE TO CONFIDENCE IN FORCING AND
DEVELOPMENT RANGING FROM 22-03Z. MAY NEED TO BE ADJUSTED AS THE LINE
GETS DEVELOPED BUT PUT IN BEST POTENTIAL.

POST FRONTAL STRATOCUMULUS WILL INVADE CENTRAL ALABAMA AFTER 3 TO
6Z. MAY SEE CLEARING 15Z BUT LEFT OUT OF THE TAFS FOR NOW.  LOOK FOR
THIS ADDITION IN LATER TERMINAL RELEASES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  67  40  74  47 /  80  10   0   0   0
ANNISTON    55  69  44  77  49 /  80  10   0   0   0
BIRMINGHAM  54  71  44  77  51 /  70  10   0   0   0
TUSCALOOSA  53  74  45  78  51 /  50   0   0   0   0
CALERA      54  71  45  76  49 /  80   0   0   0   0
AUBURN      57  71  47  76  51 /  80   0   0   0   0
MONTGOMERY  56  76  48  80  50 /  80   0   0   0   0
TROY        57  74  46  79  51 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALL OF CENTRAL ALABAMA.

&&

19/16
Hazardous weather outlook, Apr 11, 3:55 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON APR 11 2011

ALZ011>015-017>050-130000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
455 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH MUCH OF TONIGHT. THE HAZARDOUS THREATS WITH THESE STORMS
INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE EMBEDDED WITHIN THE LINE OF THUNDERSTORMS. THE IMPACTS LAST
INTO THE EARLY EVENING ACROSS THE NORTHWEST...AND LAST UNTIL AROUND
1 AM OR LATER ACROSS THE SOUTHEAST. THESE STORMS WILL FORM ALONG AND
AHEAD OF A COLD FRONT THAT WILL MOVE WEST TO EAST THROUGH TONIGHT.

WINDY CONDITIONS ARE EXPECTED TONIGHT. SOUTH TO SOUTHWEST WINDS OF
15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE ANTICIPATED AHEAD OF THE
COLD FRONT. THESE WINDS ARE EXPECTED OUTSIDE THE THUNDERSTORM AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDY CONDITIONS ARE POSSIBLE BEHIND A STRONG COLD FRONT ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
CONTINUE TO BE NECESSARY TONIGHT DUE TO THE SEVERE WEATHER THREAT.

08/MNK

In the hours before

Special weather statement, Apr 11, 4:12 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT MON APR 11 2011

ALZ011>015-112300-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
512 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...WINSTON...
LAMAR...NORTHWESTERN WALKER AND NORTHERN FAYETTE COUNTIES UNTIL 600
PM CDT...

AT 507 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO CALEDONIA...AND
MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VERNON...
  WINFIELD...
  HALEYVILLE...
  LYNN...
  CARBON HILL...

&&

LAT...LON 3371 8826 3416 8801 3431 8726 3430 8711
      3422 8710 3380 8734 3361 8827
TIME...MOT...LOC 2212Z 256DEG 50KT 3410 8795 3370 8816

GOGGINS

The radar

The Columbus AFB radar (KGWX), 41 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

58 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 11, 4:12 PM CST
Where
Marion County, 0.87 mi NW of Hamilton
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.140, -87.989

A tree was blown down onto a vehicle on Military Street.

Thunderstorm Wind, Marion

When
April 11, 4:15 PM CST
Where
Marion County, 1.72 mi ESE of Hamilton
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.118, -87.954

A tree was blow down on to a house along Millican Street.

Thunderstorm Wind, Winston

When
April 11, 4:40 PM CST
Where
Winston County, 0.69 mi N of Haleyville
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.240, -87.620

A couple of trees were blown down around Haleyville.

Thunderstorm Wind, Fayette

When
April 11, 4:43 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.690, -87.830

In addition to numerous trees down across Fayette county, a metal roof was partially blown off a factory building in the city of Fayette.

Thunderstorm Wind, Fayette

When
April 11, 4:47 PM CST
Where
Fayette County, 0.55 mi W of Rossland City
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.679, -87.779

In addition to several trees being snapped off, a home and small outbuilding sustained roof damage.

Thunderstorm Wind, Pickens

When
April 11, 4:56 PM CST
Where
Pickens County, 0.13 mi W of Aliceville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.130, -88.152

Numerous trees were blown down in Aliceville, some of which fell on homes. In addition, multiple businesses sustained roof damage.

Thunderstorm Wind, Winston

When
April 11, 5:07 PM CST
Where
Winston County, 0.9 mi SE of Poplar Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.020, -87.390

Trees and power lines were blown down in the community of Batch on Highway 195.

Thunderstorm Wind, Walker

When
April 11, 5:20 PM CST
Where
Walker County, 1.26 mi N of Jasper
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.848, -87.281

Trees were blown down and metal roofing was partially peeled back from one building.

Thunderstorm Wind, Walker

When
April 11, 5:22 PM CST
Where
Walker County, 4.24 mi NE of Marigold
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.959, -87.213

Several trees were blown down and at least one structure along Highway 257 received damage.

Thunderstorm Wind, Tuscaloosa

When
April 11, 5:24 PM CST
Where
Tuscaloosa County, 1.35 mi NNE of Coker
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.246, -87.687

Numerous trees were blown down around the city of Coker.

Thunderstorm Wind, Winston

When
April 11, 5:25 PM CST
Where
Winston County, 2.34 mi S of Arley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.036, -87.218

Power lines were blown down across County Roads 41 and 275, south of Arley.

Thunderstorm Wind, Sumter

When
April 11, 5:30 PM CST
Where
Sumter County, 1.93 mi ESE of Livingston
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.574, -88.148

Trees were blown down along County Road 41 and State Route 28.

Thunderstorm Wind, Tuscaloosa

When
April 11, 5:36 PM CST
Where
Tuscaloosa County, 2.15 mi NNW of Fox
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.300, -87.480

Numerous trees were blown down around Lake Nicol.

Thunderstorm Wind, Jefferson

When
April 11, 5:58 PM CST
Where
Jefferson County, 0.52 mi SSE of Partridge Xrds
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.763, -86.926

Trees were blown down on Morris Drive.

Thunderstorm Wind, Blount

When
April 11, 5:58 PM CST
Where
Blount County, 4.03 mi WSW of Blount Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.900, -86.860

A tree was blown down along Interstate 65 near mile marker 288.

Thunderstorm Wind, Hale

When
April 11, 6:04 PM CST
Where
Hale County, 0.58 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.700, -87.590

Numerous trees were blown down across the county, including around the city of Greensboro.

Thunderstorm Wind, Blount

When
April 11, 6:09 PM CST
Where
Blount County, 0.36 mi WNW of Summit
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.203, -86.505

A tree was blown down on Roswell Creek Road.

Thunderstorm Wind, Jefferson

When
April 11, 6:12 PM CST
Where
Jefferson County, 1.64 mi N of Mc Calla
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.353, -87.015

A light post was blown down along Interstate 59 near mile marker 107.

Thunderstorm Wind, Jefferson

When
April 11, 6:13 PM CST
Where
Jefferson County, 0.53 mi E of Edgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.530, -86.941

A large tree was blown down and it blocked Highway 269.

Thunderstorm Wind, Jefferson

When
April 11, 6:15 PM CST
Where
Jefferson County, 1.08 mi WNW of Brownville
Measured
74 kt (85 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.386, -86.948

Several trees were blown down in the neighborhood surrounding Avenue I in Bessemer. Minor roof and significant fencing damage was caused by fallen trees.

Thunderstorm Wind, Jefferson

When
April 11, 6:15 PM CST
Where
Jefferson County, 0.91 mi ENE of Spaulding
Measured
74 kt (85 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.387, -86.956

Several large hardwood trees were uprooted southeast of Roosevelt Park, along and near Clarendon Ave. At least one fallen tree took down power lines. Also, tin roofing on an outbuilding was peeled back.

Thunderstorm Wind, Bibb

When
April 11, 6:22 PM CST
Where
Bibb County, 1.71 mi W of Brent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.929, -87.200

Several trees were blown down along Bear Creek Road with minor roof damage to a home.

Thunderstorm Wind, Bibb

When
April 11, 6:25 PM CST
Where
Bibb County, 1.31 mi WNW of Fairdale
Measured
96 kt (110 mph) measured gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.957, -87.171

Wind gust of 96 knots, measured by equipment 70 ft high, caused damage to the tower. In addition, multiple trees were blown down.

Thunderstorm Wind, Jefferson

When
April 11, 6:25 PM CST
Where
Jefferson County, 1.09 mi NE of Bluff Park
Measured
56 kt (64 mph) estimated sustained
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.411, -86.857

Minor damage to homes and trees was noted along Shades Crest Road.

Thunderstorm Wind, Jefferson

When
April 11, 6:26 PM CST
Where
Jefferson County, 2.61 mi NW of Vestavia Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.422, -86.817

Trees and power lines were blown down across Hackberry Lane.

Thunderstorm Wind, Jefferson

When
April 11, 6:27 PM CST
Where
Jefferson County, 0.44 mi SW of Magella
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.466, -86.836

A tree was blown down on West Valley Ave.

Thunderstorm Wind, Jefferson

When
April 11, 6:29 PM CST to 6:31 PM CST
Where
Jefferson County, 2.71 mi SE of Magella to 2.29 mi SSW of Homewood
Measured
90 kt (104 mph) estimated sustained
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.438, -86.802

To the south of a brief EF1 tornado path in Vestavia Hills, strong rear inflow notch winds up to 90 mph snapped or uprooted dozens of hardwood and softwood trees, some causing damage to homes as they fell. This damage began near Old Creek Trail, just west of Highway 31, crossed Highway 31 just north of Georgia Ave, and continued east across the southern portion of Vestavia Hills Country Club.

Tornado, Jefferson

When
April 11, 6:30 PM CST to 6:31 PM CST
Where
Jefferson County, 2.35 mi SSW of Homewood to 2.06 mi SSW of Homewood
Rating
EF1
Path length
0.38 mi
Path width
100 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
33.450, -86.788

A quasi linear convective system produced an EF1 tornado, with winds estimated at 100 mph, in the city of Vestavia Hills. The path was 0.4 miles long and 100 yards wide. The brief tornado touched down near the Vestavia Hills Police Department along Highway 31, traveled northeast crossing Bird Park and lifted just to the north of the Vestavia Hills Country Club, near Glenwood Road. Numerous hardwood trees were uprooted and thirty pine trees in Bird Park were snapped. An automobile sustained damage when its windows were blown out. Several buildings, homes and fencing were damaged; most due to fallen trees. One home sustained significant damage as the drywall fasteners on the ceiling were loosened by the force of the winds.

Thunderstorm Wind, Bibb

When
April 11, 6:30 PM CST
Where
Bibb County, 0.59 mi SW of Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.944, -87.137

Numerous trees were blown down in and around Centreville.

Thunderstorm Wind, Jefferson

When
April 11, 6:32 PM CST
Where
Jefferson County, 0.68 mi NW of Cahaba Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.458, -86.737

A tree was blown down onto a house along Meadowlawn Drive, near Dolly Ridge Road.

Thunderstorm Wind, Shelby

When
April 11, 6:34 PM CST
Where
Shelby County, 1.5 mi E of Paramount
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.321, -86.804

A large tree was blown down and it blocked Chandafern Drive.

Thunderstorm Wind, Bibb

When
April 11, 6:35 PM CST
Where
Bibb County, 2.01 mi NW of Ashby
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
33.043, -86.952

A tree fell on a Brierfield fire truck along Highway 25. One fireman sustained minor injuries. Extent of damage to the fire truck is unknown.

Thunderstorm Wind, Etowah

When
April 11, 6:39 PM CST
Where
Etowah County, Mountainboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.150, -86.130

Numerous trees were blown down across Etowah County, including the Mountainboro community.

Thunderstorm Wind, Shelby

When
April 11, 6:40 PM CST
Where
Shelby County, 0.4 mi E of Montevallo
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.100, -86.863

Strong winds damaged a store front along Main Street. In addition, a tree was blown down onto a house on Nabors Drive. The extent of damage to the store front and home are unknown.

Thunderstorm Wind, Shelby

When
April 11, 6:40 PM CST
Where
Shelby County, 5.04 mi NE of Quito
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.425, -86.681

A tree was blown down onto a vehicle along Brook Highland Lane.

Thunderstorm Wind, Chilton

When
April 11, 6:40 PM CST
Where
Chilton County, 4.91 mi WNW of Wessington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.037, -86.872

A tree was blown down across County Road 73, northwest of Jemison.

Hail, Marengo

When
April 11, 6:43 PM CST
Where
Marengo County, 0.69 mi N of Linden
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.310, -87.800

Thunderstorm Wind, Shelby

When
April 11, 6:45 PM CST
Where
Shelby County, 2.1 mi SW of Landmark
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.195, -86.821

A tree was blown down onto a house. Extent of damage to the home is unknown.

Thunderstorm Wind, Shelby

When
April 11, 6:47 PM CST
Where
Shelby County, 1.87 mi WSW of Shelby Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.120, -86.730

A large tree was blown down.

Thunderstorm Wind, Shelby

When
April 11, 6:47 PM CST
Where
Shelby County, 2.19 mi SSW of Simmsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.303, -86.690

Trees and power lines were blown down along County Road 336 and Sunset Lake Drive near Chelsea.

Thunderstorm Wind, Etowah

When
April 11, 6:55 PM CST
Where
Etowah County, 0.6 mi S of Gadsden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.011, -86.019

A tree was blown down across Walnut Street, near 11th Street South.

Thunderstorm Wind, Cherokee

When
April 11, 7:05 PM CST
Where
Cherokee County, 2.4 mi SSW of Sand Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.250, -85.770

Multiple trees were blown down in and around Sand Rock, one of which fell onto a vehicle. In addition, shingles were blown off a barn on County Line Street.

Thunderstorm Wind, Cherokee

When
April 11, 7:07 PM CST
Where
Cherokee County, 1.5 mi SSE of Mt Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
34.260, -85.710

Several trees were blown down in the Tuckers Chapel Community.

Thunderstorm Wind, Dallas

When
April 11, 7:08 PM CST
Where
Dallas County, 0.58 mi E of Summerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.520, -87.040

A large tree was blown down and blocked the road in Summerfield.

Thunderstorm Wind, Cherokee

When
April 11, 7:08 PM CST
Where
Cherokee County, 0.44 mi N of Blue Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.236, -85.720

A tree was blown down and resulted in a vehicle accident near the intersection of Highway 273 and County Road 48.

Thunderstorm Wind, Cherokee

When
April 11, 7:13 PM CST
Where
Cherokee County, 0.58 mi N of Firestone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.288, -85.669

Trees were blown down at Highway 273 and County Road 82. The fallen trees trapped a vehicle on the roadway. No injuries were reported.

Thunderstorm Wind, Talladega

When
April 11, 7:15 PM CST
Where
Talladega County, 4.46 mi SSW of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.561, -86.151

Trees were blown down along Shelton Shores Road.

Thunderstorm Wind, Cherokee

When
April 11, 7:17 PM CST
Where
Cherokee County, 1.09 mi NE of Gaylesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.279, -85.534

A tree was blown down across Highway 68.

Thunderstorm Wind, Talladega

When
April 11, 7:22 PM CST
Where
Talladega County, 0.46 mi E of Tdgvor Talladega
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.580, -86.042

A tree was blown down across Airport Road.

Thunderstorm Wind, Dallas

When
April 11, 7:22 PM CST
Where
Dallas County, 0.9 mi SE of Selma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.390, -87.010

Trees were blown down along Old Montgomery Road, south southeast of Selma.

Thunderstorm Wind, Talladega

When
April 11, 7:24 PM CST
Where
Talladega County, 0.58 mi W of Eastaboga
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.600, -86.030

Several trees and power lines were blown down near Eastaboga, and a roof was blown off a barn.

Thunderstorm Wind, Talladega

When
April 11, 7:25 PM CST
Where
Talladega County, 2.86 mi WSW of Munford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.520, -85.998

Trees were blown down along Garrison Lane and Oak Grove Lane, southwest of Munford.

Thunderstorm Wind, Autauga

When
April 11, 7:50 PM CST
Where
Autauga County, 1.21 mi ENE of Autaugaville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.435, -86.650

Trees were blown down along County Road 21 near Swift Creek.

Thunderstorm Wind, Clay

When
April 11, 7:55 PM CST
Where
Clay County, 0.69 mi N of Millerville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.190, -85.928

A tree was blown down and it blocked Highway 9.

Thunderstorm Wind, Autauga

When
April 11, 8:00 PM CST
Where
Autauga County, 1.81 mi SE of Pine Level
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.560, -86.450

Several trees and power lines were blown down. Some of the fallen trees damaged a vehicle.

Thunderstorm Wind, Autauga

When
April 11, 8:03 PM CST
Where
Autauga County, 2.15 mi NNE of Prattville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.500, -86.470

A large tree was blown down along Upper Kingston Road.

Thunderstorm Wind, Elmore

When
April 11, 8:12 PM CST
Where
Elmore County, Coosada
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.500, -86.330

Several trees were blown down in the Coosada community.

Thunderstorm Wind, Cleburne

When
April 11, 8:24 PM CST
Where
Cleburne County, 2.23 mi NE of Union Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.575, -85.376

In addition to approximately half a dozen trees down across the county, a roof was blown off an outbuilding at the intersection of County Road 10 and County Road 96.

Thunderstorm Wind, Tallapoosa

When
April 11, 8:33 PM CST
Where
Tallapoosa County, 2.15 mi SSE of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.850, -85.790

Trees were knocked down just to the northwest of Dadeville.

Thunderstorm Wind, Chambers

When
April 11, 8:43 PM CST
Where
Chambers County, 1.8 mi SW of Abanda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.080, -85.520

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299654, 299655, 299670, 299664, 299665, 299671, 299972, 299674, 299682, 300137, 300042, 300129, 300149, 300162, 300185, 300189, 300197, 301433, 301395, 301393, 305687, 301412, 301452, 305732, 305700, 305733, 305675, 305660, 305734, 305736, 305743, 305749, 305751, 305763, 305767, 305806, 305836, 305775, 305785, 305827, and more.